# SDR 2014FA0000329

- Difficulty date: May 2, 2014
- Submitted: May 19, 2014
- Operation: General aviation
- Aircraft: N2598G
- Make and model: Bbavia 7ECA
- Aircraft serial: 423
- Aircraft time: 3,277 hours
- System (JASC): 2700 · Flight Control System
- Part: Grip
- Condition: Failed
- Location: Control Stick
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING THE ON SCENE INVESTIGATION OF LANDING INCIDENT WHICH OCCURRED DURING A LANDING WITH SLIGHT LT CROSSWIND, THE PILOT LOST CONTROL OF ACFT APPROX 10 FT AGL WHEN FOAM GRIP ON CONTROL STICK CAME OFF THE CONTROL STICK.  ACFT IMMEDIATELY DROPPED THE RT WING, LANDING HARD AND DAMAGING THE RT MAIN LANDING AND PITCHING FORWARD CAUSING PROP TO CONTACT GRASS RUNWAY BENDING PROP AND STALLING ENGINE.
EXAMINATION OF REMOVED GRIP ASSY REVEALED A NON-APPROVED ALTERATION CONSISTING OF A 2.5" EXTENSION FABRICATED FROM STEEL TUBING.  THIS EXTENSION WAS THE SAME DIAMETER OF THE CONTROL STICK FOR THE TOP 2.5" AND WAS OF A SMALLER DIAMETER FOR 1.5" THAT FIT INSIDE THE CONTROL STICK.  THE FOAM GRIP COVERED THE ENTIRE EXTENSION PLUS APPROXIMATELY 1" BELOW THE BOTTOM OF THE EXTENSION.  AN ELECTRICAL CONNECTOR WAS INSTALLED TO FACILITATE REMOVAL OF GRIP WITH THE PRESS TO TALK SWITCH MOUNTED IN TOP OF GRIP.  THERE WAS NO MEANS TO MECHANICLY SECURE GRIP TO CONTROL STICK. A REVIEW OF THE ACFT RECORDS COULD NOT ESTABLISH WHEN OR WHO ALTERED THIS ACFT WITH THE CONTROL STICK EXTENSION.  LAST MAINTENANCE IN THIS AREA WAS 12 YEARS PRIOR TO INCIDENT.
